Pennsylvania, 2016

Damaging Winds in Pennsylvania, July 24, 2016

July 24, 2016 · NWS CTP · 4 events in 1 county or zone

A mesoscale convective vortex (MCV) crossed central Pennsylvania during the afternoon and early evening hours, generating showers and thunderstorms. One of these storms produced wind damage in parts of Centre County, PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A mesoscale convective vortex (MCV) crossed central Pennsylvania during the afternoon and early evening hours, generating showers and thunderstorms. One of these storms produced wind damage in parts of Centre County, PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 24, 4:28 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 24, 4:28 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
528 PM EDT SUN JUL 24 2016

.SYNOPSIS...
High pressure will move over and east of the region today, paving
the way for a frontal system that will approach overnight and
Monday. High pressure will return for mid week. It will remain
warm throughout the period.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
MCV and assoc convection moving through sw Pa is the main concern
early this evening. Enhanced westerly flow on s flank of this
feature is supporting near severe radar velocity signatures across
western Pa at 2040Z and linear extrapolation brings the threat
into the Laurel Highlands arnd 22Z. Will paint the highest pops
over Laurels early this evening, tapering off to the east in
anticipation of the convection drying up as it moves east.

The overnight will become muggy with the threat for additional
sct showers and thunderstorms, but the various models are in wide
disagreement on where and when the highest threat will be.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Monday looks hazy hot and humid with dewpoints well up in the 60s
and possibly even lower 70s over the southeast where the
combination of heat and humidity warrants a heat advisory for the
warmest hours of the afternoon.

A weak cold front will provide enhanced convergence in an
increasingly unstable airmass leading to the threat for some
strong storms, especially in the afternoon when the SREF and GEFS
pump CAPEs up to between 1500-2000J with a not unimpressive LLJ
sliding into the forecast area.

Any rain Monday will be very welcome, but probably not enough to
put a dent in the widespread dry conditions we have been
experiencing for the last several weeks.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Big story in the extended fcst is the expected heat wave lasting
into early in the upcoming week, as the axis of the subtropical
ridge briefly shifts from the plains to the northeast conus.
Anomalous upper lvl ridging building over PA should bring hot and
mainly dry wx this weekend, as warm temps aloft suppress
convection.

Some modest cooling appears likely by Tue/Wed of next week behind
weak cold front. However, temps still likely to remain somewhat
abv normal within a generally zonal flow.

Midweek weather looks dry again, with just low pops for isolated
tstms. Fri looks to be the next higher chance for tstm impacts
areawide as another cool front progged to move through.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Adjusted thunderstorm fcst for JST and AOO. While convective
complex will likely weaken some, circulation center will likely
produce some gusty winds and brief heavy rain with thunder.

Earlier discussion below.

Widespread VFR will continue into the overnight. Increasing
chances for showers and thunderstorms this evening into the
overnight will bring the chance for localized restrictions
developing at terminals that become affected by the precipitation.

A cold front/weak boundary will across the Great Lakes tonight
and through PA on Monday. This will bring additional showers and
thunderstorms into Monday evening, and perhaps into very early
Tues morning. Some of the storms Monday afternoon and evening
could be locally severe.

High pressure returns for mid-week.

OUTLOOK...

TUE-WED...AM fog poss. Otherwise VFR.

THU-FRI...Mainly VFR. SCT PM SHRA/TSRA.

&&

.CLIMATE...
Record high in both IPT and MDT for today is 96F.
Current high temp forecast for both locations is 94F.
Considering the maxes of the past few days, the very dry soil and
likely lack of thick high clouds today we could easily tie or
nudge those records later this afternoon.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 3 PM to 8 PM EDT Monday for PAZ027-028-035-
036-056>059-063>066.

&&

SYNOPSIS...La Corte
NEAR TERM...Fitzgerald/La Corte
SHORT TERM...La Corte
LONG TERM...Lambert/Gartner
AVIATION...La Corte/Martin
CLIMATE...La Corte/Martin
Hazardous weather outlook, Jul 24, 1:26 PM EST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
226 PM EDT SUN JUL 24 2016

PAZ004>006-010>012-017>019-024>026-033-034-037-041-042-045-251830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-
BEDFORD-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
226 PM EDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE MONDAY INTO EARLY
MONDAY EVENING ALONG AND AHEAD OF A COLD FRONT. LOCALIZED
DAMAGING WIND GUSTS AND HAIL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ035-251830-
FULTON-
226 PM EDT SUN JUL 24 2016

...HEAT ADVISORY IN EFFECT FROM 3 PM TO 8 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION...ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE MONDAY
INTO EARLY MONDAY EVENING ALONG AND AHEAD OF A COLD FRONT.
LOCALIZED DAMAGING WIND GUSTS AND HAIL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ027-028-036-056>059-063>066-251830-
MIFFLIN-JUNIATA-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
226 PM EDT SUN JUL 24 2016

...HEAT ADVISORY IN EFFECT FROM 3 PM TO 8 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION...ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE MONDAY
INTO EARLY MONDAY EVENING ALONG AND AHEAD OF A COLD FRONT.
LOCALIZED DAMAGING WIND GUSTS AND HAIL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ046-049>053-251830-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
226 PM EDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE MONDAY INTO EARLY
MONDAY EVENING ALONG AND AHEAD OF A COLD FRONT. LOCALIZED
DAMAGING WIND GUSTS AND HAIL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 24, 12:46 PM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
146 PM EDT SUN JUL 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             LOGANVILLE              39.86N  76.71W
07/23/2016  E1.00 INCH       YORK               PA   PUBLIC

&&

EVENT NUMBER CTP1601718

EVANEGO
Special weather statement, Jul 24, 4:24 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
524 PM EDT SUN JUL 24 2016

PAZ017-024-033-242215-
CLEARFIELD PA-SOMERSET PA-CAMBRIA PA-
524 PM EDT SUN JUL 24 2016

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CLEARFIELD...SOMERSET...
AND CAMBRIA COUNTIES UNTIL 615 PM EDT...

AT 521 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR SANDY TO NEAR NORTHERN CAMBRIA TO NEAR HOMER
CITY TO NEAR SCOTTDALE. MOVEMENT WAS EAST AT 40 MPH.

VERY HEAVY RAIN IS EXPECTED.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

NUMEROUS REPORTS OF DOWNED TREES HAVE BEEN RECEIVED FROM WESTERN
PENNSYLVANIA WHEN THIS LINE MOVED THROUGH THE AREA.

LOCATIONS IMPACTED INCLUDE...
ELIM...WESTMONT...JOHNSTOWN...CLEARFIELD...EBENSBURG...PORTAGE...
NANTY-GLO...BELMONT...WINDBER...DUBOIS...SANDY...ROCKTON...
OGLETOWN...JEROME...JEFFRIES...GALLITZIN...DALE...SOUTHMONT...
NORTHERN CAMBRIA AND HASTINGS.

LAT...LON 4011 7918 4034 7901 4072 7880 4113 7880
      4120 7877 4122 7865 4125 7865 4122 7810
      4115 7804 4112 7811 4104 7806 4096 7808
      4096 7817 4075 7838 4072 7835 4051 7854
      4037 7856 4031 7864 4008 7874 4008 7926
TIME...MOT...LOC 2121Z 289DEG 47KT 4104 7875 4079 7882 4052 7906 4014
7960

GARTNER
Special weather statement, Jul 24, 5:12 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
612 PM EDT SUN JUL 24 2016

PAZ017>019-027-242315-
MIFFLIN PA-SOUTHERN CENTRE PA-NORTHERN CENTRE PA-CLEARFIELD PA-
612 PM EDT SUN JUL 24 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD...CENTRE...
AND MIFFLIN COUNTIES UNTIL 715 PM EDT...

AT 610 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BLACK MOSHANNON STATE PARK...MOVING EAST AT 25 MPH. OTHER STORMS ARE
FORMING JUST TO THE NORTHWEST OF THIS STORM.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
STATE COLLEGE...BELLEFONTE...MILESBURG...SNOW SHOE...CENTRE HALL...
BLACK MOSHANNON STATE PARK...PLEASANT GAP...POTTERS MILLS...
POE VALLEY STATE PARK...BALD EAGLE STATE PARK...CLARENCE...
PARK FOREST VILLAGE...MONUMENT...MOSHANNON...PORT MATILDA...
STORMSTOWN...HOUSERVILLE...JULIAN...LEMONT AND MADISONBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4111 7767 4110 7764 4077 7740 4073 7802
      4098 7828 4111 7775
TIME...MOT...LOC 2210Z 240DEG 49KT 4088 7810

MARTIN
Special weather statement, Jul 24, 5:19 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
619 PM EDT SUN JUL 24 2016

PAZ024-025-033-034-242315-
BEDFORD PA-BLAIR PA-SOMERSET PA-CAMBRIA PA-
619 PM EDT SUN JUL 24 2016

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...BLAIR...
SOMERSET...AND CAMBRIA COUNTIES UNTIL 715 PM EDT...

AT 618 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR EHRENFELD TO SCALP LEVEL. MOVEMENT WAS EAST
AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
PORTAGE...HOLLIDAYSBURG...WINDBER...QUEEN...LAKEMONT...
ST. CLAIRSVILLE...CRESSON...CANOE CREEK STATE PARK...CLAYSBURG...
OGLETOWN...ROYER...GALLITZIN...SALIX-BEAUTY LINE PARK...
DUNCANSVILLE...LILLY...NEW ENTERPRISE...PAINT...SCALP LEVEL...
MARTINSBURG AND WILLIAMSBURG.

LAT...LON 4020 7890 4049 7872 4049 7813 4045 7814
      4030 7826 4022 7824 4017 7814 4012 7816
      4009 7820
TIME...MOT...LOC 2218Z 275DEG 32KT 4043 7876 4027 7887

KF

The radar

The State College radar (KCCX), 17 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Centre

When
July 24, 5:37 PM EST
Where
Centre County, 1.49 mi SSE of Wingate
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.911, -77.807

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto Valley View Road.

Thunderstorm Wind, Centre

When
July 24, 5:39 PM EST
Where
Centre County, 1.12 mi NW of Coleville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.909, -77.798

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto Upper Coleville Road.

Thunderstorm Wind, Centre

When
July 24, 5:42 PM EST
Where
Centre County, 0.87 mi SW of Boalsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.770, -77.790

A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Boalsburg.

Thunderstorm Wind, Centre

When
July 24, 5:45 PM EST
Where
Centre County, 1.95 mi WSW of Axemann
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.865, -77.781

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto Benner Pike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639202, 639205, 639203, 639201.